Nebraska, 2008

Hail in Nebraska, August 26, 2008

August 26, 2008 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed across eastern Colorado during the evening and moved across southern Nebraska overnight. An isolated 3/4 hail report was received, in addition to locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado during the evening and moved across southern Nebraska overnight. An isolated 3/4 hail report was received, in addition to locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 3:14 PM CST, 10 hours 16 minutes earlier.

Area forecast discussion, Aug 25, 3:14 PM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 25 2008

.DISCUSSION...A SERIES OF MID LEVEL IMPULSES WILL MOVE SOUTHEAST
ACROSS THE REGION THROUGH EARLY WEDNESDAY KEEPING PRECIPITATION
CHANCES ALIVE INTO MID WEEK. PATTERN LOOKS DRIER AFTER THAT...BUT
ONE COMPLICATING FACTOR WILL BE THE FINAL TRAJECTORY OF MID AND
HIGH LEVEL MOISTURE FROM TROPICAL STORM JULIO ALONG THE BAJA
COAST. IF THAT WORKS ITS WAY INTO THE CENTRAL ROCKIES/HIGH
PLAINS...PRECIPITATION POTENTIAL WILL BE HIGHER THAN CURRENTLY
INDICATED IN THE GRIDS.

FOR TONIGHT...CONVECTION CURRENTLY DEVELOPING ALONG THE I-25
CORRIDOR WILL SUSTAIN ITSELF INTO THE EVENING HOURS AS IT MOVES
INTO NORTHEAST COLORADO THIS EVENING. EVEN THOUGH WINDS ALOFT OF 15 KTS
ARE FAIRLY WEAK...LOW LEVEL MOISTURE IS DECENT AND LOW LEVEL
UPSLOPE FLOW PREVAILS...SO SOME STORMS WILL LIKELY MAKE IT INTO
WESTERN KANSAS/SW NEBRASKA DURING THE OVERNIGHT HOURS. UPPER
TROUGH OVER NEBRASKA MAY ALSO ASSIST IN GENERATING SCATTERED
THUNDERSTORMS OVERNIGHT. MAIN IMPACT WILL BE HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES OVER ONE INCH.

LATEST GUIDANCE SHOWS SURFACE COLD FRONT IS STILL FORECAST TO MOVE
THROUGH THE AREA LATE TUESDAY NIGHT-WEDNESDAY MORNING WHICH WILL
AID IN THUNDERSTORM DEVELOPMENT AT THAT TIME...FOLLOWED BY BREEZY
CONDITIONS AND BRIEFLY COOLER TEMPERATURES WEDNESDAY.

IN THE EXTENDED PERIODS...FAIRLY SEASONAL TEMPERATURES WILL
CONTINUE AS THE UPPER PATTERN BECOMES MORE ZONAL WITH A TENDENCY
FOR RIDGING OVER THE WEEKEND.

&&

.AVIATION...SCATTERED MVFR THUNDERSTORMS ARE FORECAST IN THE
00-06Z TIMEFRAME AT BOTH TERMINALS. AFTER 10Z IFR CEILINGS ARE
FORECAST IN WEAK UPSLOPE FLOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 25, 10:46 AM CST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON AUG 25 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON AUG 25 2008 /1146 AM CDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO
LATE THIS AFTERNOON AND THE REST OF THE TRI-STATE AREA TONIGHT.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE
CAPABLE OF GUSTY WINDS AND MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
WEDNESDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER DOES NOT
APPEAR LIKELY BUT SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

In the hours before

Local storm report, Aug 25, 11:10 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT MON AUG 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     HEAVY RAIN       YUMA                    40.12N 102.72W
08/25/2008  M1.34 INCH       YUMA               CO   EMERGENCY MNGR

            1.34 INCHES IN 30 MINUTES

&&

HENDERSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
August 26, 1:30 AM CST
Where
Hitchcock County, 5 mi NNW of Stratton
Measured
0.75 in hail
Reported by
Public
Coordinates
40.217, -101.266

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130678.